Tennessee, 2021

Flash Flooding and Flooding in Tennessee, October 5, 2021

October 5, 2021 · NWS OHX · 5 events in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on October 5. There were a few reports of flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on October 5. There were a few reports of flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 5, 12:55 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 5, 12:55 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
155 PM CDT Tue Oct 5 2021

.DISCUSSION...

Upper low remains camped out over MS this afternoon. The favorable
moisture channel is setup along and east of the axis which extends
north of the low. The system will slowly move northward over the
next 24 to 36 hours. Impulse driven energy will continue to work
northward across our area this evening then again late tonight with
likely to categorical pops.

On Wednesday, some west to east curvature and shear will develop to
the east of the upper low. Energy will again pick up late in the day
with pops once again reaching the likely category. In fact
categorical pops are on order for a good portion of the Plateau for
Wednesday night.

As for precip amounts through Wednesday night, it looks like 1 inch
far northwest up to 2 inches far southeast/south central areas. This
is below ffg levels so will not be including any flood watches with
the forecast.

Pops will begin a down trend on Thursday as the low lifts northward
and the better channeling moves eastward. By late Thursday night
only a 20/30 percent chance will reside along the plateau.

Near term temps look to be above normal, especially overnight lows.

In the extended forecast, upper ridging to build in over the weekend
with warm and pop free conditions. A weakening frontal boundary will
be on approach early next week with low pops returning. Forcing
appears to be a little overdone with the models,gfs especially,
given the mslp model returns. Otherwise, temperatures looking warm
to the tune of 10-12 degrees or so above normal.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Mainly light showers continue to spread into
Middle Tennessee as an inverted trough develops across the mid
state. At the same time, a low height center near the confluence
of MS/LA/AR is helping to pull additional moisture into Middle
Tennessee, so we can expect high rain chances today and tomorrow.
The HRRR brings mainly scattered cells across the mid state during
the next several hours. There may be some storms embedded in these
echoes, but the chance of storms is low enough that we'll mention
just showers in the TAF's for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  77  65  78  61 /  80  60  70  60  10
Clarksville    64  77  64  79  58 /  80  50  60  50  10
Crossville     62  72  63  73  58 /  60  60  80  80  50
Columbia       64  77  65  79  59 /  80  60  70  50  10
Lawrenceburg   65  77  65  79  59 /  80  60  70  50  10
Waverly        63  76  64  79  59 /  80  40  50  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Oct 5, 4:02 AM CST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Tue Oct 5 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Tue Oct 5 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Patchy dense fog possible through early morning hours today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Oct 5, 12:40 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
140 PM CDT Tue Oct 5 2021

TNZ058-060-094-051930-
Lawrence TN-Lewis TN-Maury TN-
140 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of eastern Lewis,
northeastern Lawrence and southwestern Maury Counties through 230 PM
CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm with
some mid level rotation near Summertown, or 15 miles north of
Lawrenceburg, moving northwest at 10 mph.

HAZARD...Possible Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Mount Pleasant, Summertown, Gordonsburg and Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 8753 3570 8725 3546 8712 3545 8715
      3544 8716 3543 8719 3543 8721 3539 8721
      3535 8730
TIME...MOT...LOC 1839Z 147DEG 8KT 3546 8726

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FB
Local storm report, Oct 5, 3:47 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT TUE OCT 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          4 SW MOUNT JULIET       36.16N  86.56W
10/03/2021                   WILSON             TN   BROADCAST MEDIA

            A SMALL WEAK EF-0 TORNADO TOUCHED DOWN ALONG JOHN HAGER
            ROAD IN SOUTHWEST MOUNT JULIET THEN MOVED NORTHEAST
            ACROSS I-40. SEVERAL VIDEOS OF THE TORNADO WERE TAKEN IN
            THIS AREA. THE TORNADO APPARENTLY LIFTED BEFORE CROSSING
            CENTRAL PIKE THEN BRIEFLY TOUCHED DOWN AGAIN ON HATCHER
            ROAD WHERE IT BLEW DOWN A FEW TREES. MAX WINDS WERE
            ESTIMATED AT 60 MPH.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER OHX2100667

SHAMBURGER
Special weather statement, Oct 5, 4:22 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT Tue Oct 5 2021

TNZ094-052245-
Lawrence TN-
522 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern
Lawrence County through 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrenceburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3528 8758 3531 8758 3536 8751 3524 8738
      3518 8744
TIME...MOT...LOC 2222Z 130DEG 9KT 3523 8744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Whitehead
Special weather statement, Oct 5, 4:49 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
549 PM CDT Tue Oct 5 2021

TNZ058-093-094-052330-
Lawrence TN-Wayne TN-Lewis TN-
549 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of south central Lewis,
east central Wayne and northwestern Lawrence Counties through 630 PM
CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lawrenceburg, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Lewis, east central Wayne and northwestern Lawrence Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 8744 3526 8752 3539 8767 3548 8753
TIME...MOT...LOC 2249Z 147DEG 10KT 3532 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Whitehead
Special weather statement, Oct 5, 6:11 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
711 PM CDT Tue Oct 5 2021

TNZ058-060045-
Lewis TN-
711 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southwestern Lewis
County through 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Summertown, or 10 miles southeast of Hohenwald, moving
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hohenwald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3558 8752 3546 8744 3546 8745 3542 8745
      3542 8748 3541 8748 3541 8750 3551 8763
TIME...MOT...LOC 0011Z 144DEG 12KT 3543 8745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Whitehead

The radar

The Northeast Alabama radar (KHTX), 128 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Lawrence

When
October 5, 6:12 PM CST
Where
Lawrence County, 1.62 mi WNW of Loretto to 1.33 mi WNW of Loretto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.093, -87.474

High water was reported across Clax Branch Road with a vehicle reportedly washed into Caney Branch. No injuries.

Flood, Lawrence

When
October 5, 6:26 PM CST
Where
Lawrence County, 1.5 mi S of St Joseph to 1.43 mi S of St Joseph
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.028, -87.498

Vehicle reportedly washed into a creek at St. Joseph Park. Occupants were uninjured.

Flash Flood, Lawrence

When
October 5, 8:16 PM CST
Where
Lawrence County, 1.43 mi NE of Deerfield to 1.68 mi NE of Deerfield
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.313, -87.461

Orton Road in Deerfield reportedly underwater.

Flash Flood, Lawrence

When
October 5, 8:18 PM CST
Where
Lawrence County, 1.14 mi N of St Joseph to 1.35 mi NNE of St Joseph
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.066, -87.496

Mount Nebo Road was reportedly underwater.

Heavy Rain, Lawrence

When
October 5, 9:11 PM CST
Where
Lawrence County, 1.1 mi E of Loretto
Reported by
CoCoRaHS
Coordinates
35.080, -87.431

CoCoRaHS Station Loretto 1.1 E reported 4.50 inches of rain since 4:15 PM with rain still falling.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990065, 990069, 990071, 990073, 990075.